New Jersey, 2003Strong Wind in New Jersey, February 23, 2003
February 23, 2003 · NWS PHI · 21 events in 21 counties and zones
As an intense low pressure system lifted northeast away from the region, strong gusty west to northwest winds moved into the area during the afternoon and the first half of the evening of the 23rd. Peak wind gusts averaged around 45 mph inland and around 55 mph along the coast and Sussex County New Jersey.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an intense low pressure system lifted northeast away from the region, strong gusty west to northwest winds moved into the area during the afternoon and the first half of the evening of the 23rd. Peak wind gusts averaged around 45 mph inland and around 55 mph along the coast and Sussex County New Jersey. The peak wind gusts included 56 mph in Sparta and Mountain Creek (Sussex County) and Cape May Harbor (Cape May County), 53 mph in Keansburg (Monmouth County), 47 mph in Barnegat (Ocean County) and 43 mph at the Atlantic City International Airport and McGuire Air Force Base (Burlington County). At High Point (the highest point in New Jersey located in Sussex County), the peak wind gust was 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 23, 10:04 AM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Feb 23, 10:04 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1004 AM EST SUN FEB 23 2003
TEXT AND DIGITAL PRODUCTS ALREADY OUT.
HAVE EXTENDED THE DENSE FOG ADVISORY THROUGH THE REST OF THE
MORNING. THE SHRA AND ISOLATED T MOVING THROUGH AREA MAY WELL MIX
OUT SOME OF THE FOG...BUT THEN IT MAY COME RIGHT BACK WITH THE SNOW
ON THE GROUND CHILLING THE DAMP AIR AT THE SFC. BELIEVE THE WARM
FRONT HAS MOVED A FAIR WAYS UP THE COAST AND INTO THE SERN SUBURBS
OF PHL AND ILG...BUT EVEN BEHIND THE WARM FRONT THE FOG LINGERS FOR
A TIME. ALSO HAVE EXTENDED THE CHANCE OF A TSTM THROUGH THE MORNING
MOST ZONES AS LIGHTNING DETECTION HAS PICKED UP A FEW STRIKES AS FAR
N AS NRN NJ AND AS FAR S AS THE MD SHORES OF THE CHESAPEAKE BAY.
HAVE UPPED MAX TEMP FCSTS...ESP OVER SRN ZONES AS GED IS PRSENTLY
61 DEG F. MAY HAVE GONE A BIT TOO HIGH ALONG THE S COAST...ONE OF MY
COLLEAGUES NOTED THAT THE AIR TEMP AT BUOY 44009 ONLY 45 DEG F.
THINKING THE S COAST HAS A SHOT AT THE 55 TO 60 RANGE...BUT EVEN
NOWCASTING IN THIS KIND OF REGIME IS TRICKY...AT LEAST FOR ME.
BULK OF PREV AFD IS BELOW.
.PHI...
DE...WIND ADVISORY FOR THIS AFTERNOON AND EVENING DEZ001>003.
DENSE FOG ADVISORY THROUGH THIS MORNING DEZ001.
MD...WIND ADVISORY FOR THIS AFTERNOON AND EVENING
MDZ008-Z012-015-019>020.
DENSE FOG ADVISORY THROUGH THIS MORNING MDZ008.
NJ...WIND ADVISORY FOR THIS AFTERNOON AND EVENING
NJZ001-007>010-012>013-015>023-027.
DENSE FOG ADVISORY THROUGH THIS MORNING
NJZ001-007>010-012>020-026-027.
PA...WIND ADVISORY FOR THIS AFTERNOON AND EVENING
PAZ054>055-060>062-067>071.
DENSE FOG ADVISORY THROUGH THIS MORNING
PAZ054>055-060>062-067>071.
MARINE...GALE WARNING ANZ430-431-450>455 AND ADJACENT
ATLANTIC COASTAL ZONES.
MPD
***************************************************************
TODAYS WEATHER MENU...FOG AND RAIN...THEN WIND
DURING THE EARLY MORNING HOURS...SHOWERS AND TSTMS REDEVELOPED OVER
THE REGION...PRODUCING SOME MINOR FLOODING PROBLEMS AND PROBABLY
SLOWING DOWN THE DECLINE OF THE STREAMS WHICH HAVE ALREADY
CRESTED...WHICH IS MOST OF THEM. SO FAR...NO MAJOR FLOODING (IN
TERMS OF CREST HEIGHT) FROM THIS EVENT.
DENSE FOG ADVISORY EXTENDED THROUGH 900 AM FOR THOSE AREAS NORTH OF
WARM FRONT.
REGARDING WINDS FOR TODAY...TIMING HAS SLOWED DOWN A LITLE BIT AND
INTENSITY BACKED OFF...SO WENT WITH A WIND ADVISORY FOR THIS
AFTERNOON AND EVENING. FORECAST 6 HOUR PRESSURE CHANGE COUPLET NOT
QUITE AS IMPRESSIVE...NOR IS 850 MB COLD ADVECTION DURING THE DAY.
STILL...ENOUGH OF THE RIGHT STUFF TO GO WITH A WIND ADVISOTY FOR
GUSTS TO 50 MPH TODAY. MAY BE THE FIRST TIME IN MY CAREER WHERE I
HAVE A DENSE FOG ADVISORY IN THE AM AND A WIND ADVISORY IN THE PM.
MAKES FOR INTERESTING HEADLINES IN THE ZONES.
WINTER DOES RETURN LATER TODAY AND TONIGHT...SO MUCH OF THE SNOWPACK
WHICH HAS MADE IT THIS FAR IS PROBABLY GOING TO LAST INTO MARCH.
NEXT SYSTEM TO AFFECT OUR REGION ON LATE MONDAY...BUT CONTINUES TO
LOOK NOT TOO IMPRESSIVE ON LATEST MODEL GUIDANCE. MENTIONED AN INCH
OF SNOW IN THE POCONOS...WITH A CHANCE SOUTH AND EAST OF THERE.
CONTINUED COOL AND DRY FOR MIDWEEK...UNTIL NEXT SYSTEM SHOWS UP FOR
THU/FRI TIMEFRAME. COMPARING 12Z/18Z/00Z GFS SHOWS THE LOW PRESSURE
CENTER JUMPING NORTH AND SOUTH ALONG THE EAST COAST...BUT FAIRLY
CONSISTENT WITH EASTERLY TRAJECTORY. OVERALL LOW TRACK LOOKS
FURTHER SOUTH COMPARED TO YERTERDAYS MODEL SUITE...SO MADE THE
TEMPERATURES A LITTLE COLDER AND THE PRECIPITATION MORE WINTRY.
JUST THE THING FOR THOSE WHO WANT TO BREAK FEBRUARYS ALL-TIME
SNOWFALL RECORD AT PHILADELPHIA. WHAT IS THAT RECORD? 31.5 INCHES
BACK IN FEBRUARY 1899. WHAT IS OUR CURRENT MONTHLY TOTAL? 28.3
INCHES. STAY TUNED.
ON THE MARINE...GALES ARE UP ALONG THE NJ/DE COAST AND THE DE BAY.
FCSTID = 15
SZATKOWSKIHazardous weather outlook, Feb 23, 6:00 AM EST, 6 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-231300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EST SUN FEB 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY
A DENSE FOG ADVISORY IS IN EFFECT FOR THIS MORNING. SEE THE
ADVISORY PRODUCT...NPWPHI...FOR MORE DETAILS. VISIBILITIES SHOULD
IMPROVE LATER THIS MORNING.
A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND THIS EVENING.
WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED AFTER A
COLD FRONT SWINGS THROUGH THE AREA. SEE THE ADVISORY PRODUCT...
NPWPHI...FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS
THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF SNOW OR RAIN WITH A STORM
SYSTEM THAT WILL AFFECT THE REGION ON THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SZATKOWSKI
In the hours before
Special weather statement, Feb 23, 10:50 AM EST, 1 hour 10 minutes before
DEZ003-004-NJZ013-014-020-022>026-240400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1050 AM EST SUN FEB 23 2003
...STREET FLOODING POSSIBLE AROUND MIDDAY DUE TO A COMBINATION OF
HIGH TIDES...SNOW MELT...AND PERIODS OF RAIN...
...STRONG OFFSHORE WINDS THIS AFTERNOON AND EVENING COULD CAUSE
LOWER THAN NORMAL TIDES APPROACHING BLOW-OUT LEVELS...
COASTAL COMMUNITIES COULD EXPERIENCE SOME MINOR STREET FLOODING
AROUND MIDDAY FROM THE COMBINATION OF THE INCOMING TIDE...MELTING
SNOW...AND PERIODS OF RAIN. THE GREATEST FLOOD THREAT WILL OCCUR AT
THE TIME OF HIGH TIDE...BECAUSE THE HIGHER WATER LEVELS COULD
PREVENT RUNOFF FROM DRAINING INTO THE MARSHES AND BACK BAYS.
ALTHOUGH THERE IS A FLOOD THREAT...THE FACT THAT WE ARE BETWEEN A
NEW AND FULL MOON WILL HELP TO LIMIT ANY FLOODING...IF ANY DOES
OCCUR.
HIGH TIDE ALONG THE NEW JERSEY AND DELAWARE OCEAN FRONT WILL OCCUR
AROUND MIDDAY. HIGH TIDE OCCURS LATER IN THE BACK BAYS.
AS THE COLD FRONT RESPONSIBLE FOR THE RAIN MOVES OFFSHORE EARLY THIS
AFTERNOON...STRONG WEST WINDS BEHIND THE FRONT MAY CAUSE LOWER THAN
NORMAL TIDES THIS EVENING ALONG EAST-FACING SHORES. TIDES MIGHT EVEN
APPROACH BLOW-OUT CONDITIONS. LOW TIDE SUNDAY EVENING IS FROM ABOUT
630 TO 830 PM...LATER IN THE BACK BAYS.
CONVERSELY...WEST-FACING SHORES MAY HAVE HIGHER WATER LEVELS THAN
WOULD BE OTHERWISE EXPECTED. FOR EXAMPLE...THIS MAY BE THE CASE FOR
THE EASTERN SHORES OF BACK BAYS...AND ALONG THE DELAWARE BAY SIDE OF
CAPE MAY COUNTY NEW JERSEY. IF HIGHER WATER LEVELS ARE REALIZED THIS
EVENING...RUNOFF MAY ONCE AGAIN BE HAMPERED CAUSING MINOR STREET
FLOODING.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. IF YOU ARE NEAR A COMPUTER...YOU CAN ALSO
ACCESS NATIONAL WEATHER SERVICE INFORMATION ON THE INTERNET AT THE
FOLLOWING ADDRESS, WWW.ERH.NOAA.GOV/ER/PHI (ALL IN LOWER CASE).
KRUZDLO
Strong Wind, Camden
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Camden forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.804, -74.960 (the zone’s center; the record gives no point)
Strong Wind, Cumberland
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Cumberland forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.328, -75.129 (the zone’s center; the record gives no point)
Strong Wind, Eastern Atlantic
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Eastern Atlantic forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
Strong Wind, Eastern Cape May
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Eastern Cape May forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Strong Wind, Eastern Monmouth
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Eastern Monmouth forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Strong Wind, Eastern Ocean
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Eastern Ocean forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
Strong Wind, Gloucester
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Gloucester forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.717, -75.142 (the zone’s center; the record gives no point)
Strong Wind, Hunterdon
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Hunterdon forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.567, -74.912 (the zone’s center; the record gives no point)
Strong Wind, Mercer
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Mercer forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.283, -74.702 (the zone’s center; the record gives no point)
Strong Wind, Middlesex
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Middlesex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.440, -74.409 (the zone’s center; the record gives no point)
Strong Wind, Morris
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Morris forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
Strong Wind, Northwestern Burlington
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Northwestern Burlington forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
Strong Wind, Salem
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Salem forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.577, -75.358 (the zone’s center; the record gives no point)
Strong Wind, Somerset
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Somerset forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
Strong Wind, Southeastern Burlington
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Southeastern Burlington forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
Strong Wind, Sussex
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Sussex forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
Strong Wind, Warren
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Warren forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.857, -74.997 (the zone’s center; the record gives no point)
Strong Wind, Western Atlantic
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Western Atlantic forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
Strong Wind, Western Cape May
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Western Cape May forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Strong Wind, Western Monmouth
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Western Monmouth forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Strong Wind, Western Ocean
- When
- February 23, 12:00 PM EST to 10:00 PM EST
- Where
- Western Ocean forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, February 23, 20031 death · 15 injured · 17 events
- Ice Storm in New York, February 23, 2003$250,000 · 2 events
- Strong Wind in South Carolina, February 23, 20032 injured · $50,000 · 1 event
- Winter Storm in Missouri, February 23, 200333 events
- Lightning Strike in Maine, February 23, 20034 injured · 1 event
- Winter Storm in Kansas, February 23, 200327 events
- Strong Wind in Virginia, February 23, 2003$2,000 · 23 events
- Winter Storm in Kansas, February 23, 20031 injured · 14 events
- High Wind in Pennsylvania, February 23, 2003$17,000 · 55 kt wind · 5 events
- Frost and Freeze in Washington, February 23, 2003$20,000 · 1 event
- Hail in Texas, February 23 to 25, 2003$18,000 · 1 in hail · 3 events
- Winter Storm in Oklahoma, February 23, 200315 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347090, 5347091, 5347092, 5347093, 5347094, 5347095, 5347096, 5347097, 5347098, 5347099, 5347100, 5347101, 5347102, 5347103, 5347104, 5347105, 5347191, 5347192, 5347193, 5347194, 5347195.